The US Food and Drug Administration is tightening the use of codeine-containing medicines for children and breastfeeding mothers

The move follows Australia’s rescheduling of OTC codeine-containing medicines to prescription-only, set to take place on 1 February 2018; New Zealand may be considering doing something similar.

Now, the US’ FDA is restricting the use of codeine and tramadol medicines in children due to risks including slowed or difficult breathing and death, “which appear to be a greater risk in children younger than 12 years”.

These medicines should not be used in these children, the FDA says, and should also be limited in some older children. Single-ingredient codeine and all tramadol-containing products are FDA-approved only for use in adults.

The FDA is also recommending against the use of codeine and tramadol medicines in breastfeeding mothers due to possible harm to their infants.

This will include label changes to include a contraindication on the drug labels of codeine and tramadol alerting that codeine should not be used to treat pain or cough and tramadol should not be used to treat pain in children younger than 12 years; a new contraindication to the tramadol label warning against its use in children younger than 18 years to treat pain after surgery to remove the tonsils and/or adenoids; a new warning to the drug labels of codeine and tramadol to recommend against their use in adolescents between 12 and 18 years who are obese or have conditions such as obstructive sleep apnea or severe lung disease; and a strengthened warning to mothers that breastfeeding is not recommended when taking codeine or tramadol medicines.

“We are requiring these changes because we know that some children who received codeine or tramadol have experienced life-threatening respiratory depression and death because they metabolise (or break down) these medicines much faster than usual (called ultra-rapid metabolism), causing dangerously high levels of active drug in their bodies,” said Douglas Throckmorton, M.D., deputy center director for regulatory programs, Center for Drug Evaluation and Research.

“This is especially concerning in children under 12 years of age and adolescents who are obese or have conditions that may increase the risk of breathing problems, like obstructive sleep apnea or lung disease.

“Respiratory depression can also occur in nursing babies, when mothers who are ultra-rapid metabolisers take these types of medicines and pass it along to their children through their breast milk.”

He urged consumers to check OTC drugs for codeine or tramadol and seek further advice.